GRAVE’S RAVE

Julie Kokinos1, Madhuri Indaram2, Lisa Schwartz, MD, MSc3, Charles Okamura4, 1 , Brooklyn, NY; 2brooklyn, NY; 3New York, NY; 4Brooklyn, NY

Meeting: Hospital Medicine 2019, March 24-27, National Harbor, Md.

Abstract number: 777

Categories: Adult, Clinical Vignettes, Hospital Medicine 2019

Keywords: , ,

Case Presentation: A 21-year-old previously healthy female with no known medical history was brought in by ambulance from a rave party with concerns for being pale, tremulous and diaphoretic. She reportedly had consumed three shots of alcohol, marijuana, and two unknown pills.
On exam she was noted to be non-interactive, febrile to 104F, and with a heart rate of 179 bpm. On initial labs, her alcohol level was unremarkable, and urine drug screen was positive for amphetamines and THC. EKG revealed sinus tachycardia. Chest X-ray and CT of the head were normal. She was admitted to the medical ICU for hyperthermia in the setting of suspected amphetamine overdose, cooled and treated with lorazepam, intravenous fluids, and dextrose with rapid resolution of symptoms. Once she was transferred to the general medical floor, a further review of systems revealed a similar episode several months prior to this presentation in the setting of drug intoxication. Furthermore she reported several years of persistent tachycardia, mild tremors, and increased exertional diaphoresis. A subsequent physical examination revealed a return to baseline of her mental status, no exophthalmos, a normal thyroid exam, mild tachycardia, and fine tremors. Additional labs revealed undetectable TSH with elevated free T4 and free T3 to 4 and 8, respectively. Elevated thyroglobulin antibody, thyroid-stimulating immunoglobulin and thyroid peroxidase confirming underlying Grave’s disease.

Discussion: This patient presented with presumed amphetamine toxicity; however, she was ultimately diagnosed with autoimmune hyperthyroidism. This may explain why she had a much more severe reaction to the drugs than her friends at the same party. Both amphetamine toxicity and hyperthyroidism can cause hyperthermia, diaphoresis and tachycardia. As discussed in other case reports, our patient’s underlying hyperthyroidism may have potentiated and exacerbated her severe reaction to toxic ingestion. Likewise, had the diagnosis anchored solely on her drug use, her underlying endocrine disorder may have gone undiagnosed for even longer. Hospitalists often take over care from the ICU and are vulnerable to multiple forms of bias that can prevent critical thinking and questioning about the initial diagnosis. This reminds us to be mindful of anchoring, premature closure, and authority biases.

Conclusions: The overlap of these two syndromes in this case highlights the importance of maintaining broad differentials. Thorough history taking and review of systems help to avoid cognitive bias, especially when assuming care from other services. This case also contributes to the limited case reports in the literature about severe toxic reactions to stimulant ingestion in the setting of underlying hyperthyroidism.

To cite this abstract:

Kokinos, JA; Indaram, M; Schwartz, LC; Okamura, C. GRAVE’S RAVE. Abstract published at Hospital Medicine 2019, March 24-27, National Harbor, Md. Abstract 777. https://www.shmabstracts.com/abstract/graves-rave/. Accessed December 13, 2019.

« Back to Hospital Medicine 2019, March 24-27, National Harbor, Md.